When you’re living with breast cancer, it’s easy to get worried anytime you experience a new symptom or health change — say, a metallic taste, sleep problems, or vaginal changes. Is your cancer coming back? Does this symptom indicate a new type of cancer?
“I keep getting a bad taste in my mouth,” wrote a member of MyBCTeam who’d been taking tamoxifen (Soltamox) for two months. “I can’t find anything online about tamoxifen impacting taste, so of course now I am paranoid that some other cancer exists since what I keep finding is that this could be a sign of cancer.”
In most cases, health changes are side effects of your cancer treatments. Medications like tamoxifen, which can help improve outcomes for those with hormone-positive breast cancer, can cause a wide array of side effects, including a metallic or unusual taste in your mouth. Some studies have found that nearly 3 out of 4 participants experienced side effects from this medication.
Read on to learn more about possible side effects you may experience while taking tamoxifen.
Tamoxifen-related taste changes aren’t as common as some other side effects, but they still affect a lot of people. You may notice a metallic or bitter taste in your mouth during tamoxifen treatments or find that certain foods seem to have a different flavor than they did before.
“I have a salty taste in my mouth every single day,” wrote one member. “I am positive it is from tamoxifen. I don’t take any other meds.”
Menopause occurs when levels of sex hormones, such as estrogen, drastically drop. During this time, you may experience a range of symptoms, including:
While taking tamoxifen, you may notice the same types of issues, especially if you haven’t yet gone through natural menopause. Many MyBCTeam members have talked about menopause-related side effects. “I had my first tamoxifen hot flash last night,” commented one. “It felt like my body was on fire.”
Another member wrote about the mental health effects of this drug: “[I was] severely depressed, withdrew from loved ones, and had suicidal thoughts.”
Some researchers have found that more than one-third of women who take tamoxifen experience changes in their sleep patterns, according to a study in the journal Breast Cancer Research and Treatment. While taking tamoxifen, you may find that you have a hard time falling asleep, can’t stay asleep, or wake up too early in the morning.
“I have taken tamoxifen for a year and a half,” posted one member. “The only side effect was insomnia, which got better when I started taking [the medication] in the morning.”
If you struggle with insomnia while using tamoxifen, don’t reach for over-the-counter sleep medicines such as Tylenol PM and ZzzQuil. These medications make tamoxifen less likely to work. Instead, ask your provider if you should try cognitive behavioral therapy for insomnia. This drug-free treatment is at least as effective as sleep aids — without the side effects.
Tamoxifen may cause your period to stop completely. Alternatively, your menstrual period might stop because you are naturally going through menopause or your chemotherapy treatments triggered early menopause.
On the other hand, your periods may continue but be lighter or more irregular. They could also become heavier or longer than usual. Altogether, more than half of premenopausal women who use tamoxifen experience changes in their periods, according to the journal Mayo Clinic Proceedings.
You might find that you have to go up a clothing size while using tamoxifen. In some cases, this may be caused by menopause-linked weight gain. However, researchers have found that tamoxifen doesn’t typically lead to a higher weight. Instead, you may feel bigger due to edema (swelling), which occurs because tamoxifen makes your body hold on to more fluid than usual.
“I was swelling up in my face and ankles,” wrote one MyBCTeam member who previously took tamoxifen.
Fatigue is one of the most common side effects reported by women who are taking tamoxifen, according to The Breast Journal. When you’re extremely tired or exhausted, even basic tasks may feel too difficult. Your legs or arms might also feel heavy, as though you have to work harder to move them.
One member taking tamoxifen shared, “I’m having a really hard time today getting myself together. I’m feeling really really down, and I’m just so exhausted that all I wanna do is sleep.”
If fatigue is getting in the way of living your life, talk to your health care provider. Getting more physical activity, meditating, going to therapy, and improving your diet may help you manage this side effect.
Tamoxifen sometimes leads to nausea or indigestion. “I think my stomach is bloated, and nausea comes and goes,” said one person taking this medication.
Side effects like these usually are mild, aren’t as uncomfortable when you take tamoxifen with food, and disappear after you have been off the medication for a while.
Tamoxifen causes a rash in some people. It may also cause other skin-related side effects, such as dry skin or itching.
In some cases, a rash is a sign of an allergic reaction. Tell your doctor right away if you notice bumps, raised patches of skin, blisters, peeling, or skin or throat swelling.
Menopauselike symptoms that can occur with use of tamoxifen may include vaginal dryness. However, this medication can also lead to more vaginal discharge than usual.
Although some differences in vaginal discharge are normal while you’re using tamoxifen, you should tell your doctor about certain changes. For example, discharge that resembles cottage cheese and is accompanied by an itching or burning sensation may signal a yeast or bacterial infection.
Some of tamoxifen’s side effects, including vaginal dryness, fatigue, and nausea, may leave you less interested in sex or make it harder to become aroused or have an orgasm. One MyBCTeam member shared their experiences with these side effects: “I’ve been on tamoxifen for a year now. [I’m] still having issues with not being able to climax, which is very upsetting.”
Men who take tamoxifen may experience a decreased sex drive and issues such as erectile dysfunction, according to a study in Annals of Oncology. Usually, these symptoms subside once you’re done using this medication.
Tamoxifen may alter your cognitive (thinking and reasoning) abilities. Some research has found that those who use tamoxifen tend to have memory problems and process information more slowly. This medication may also affect executive function — skills related to planning, focusing, multitasking, and self-control. If your thinking feels a little fuzzy, tamoxifen may be to blame.
While using this hormone therapy, there’s a small chance you may experience:
Tell your doctor about any new physical or mental changes you notice. You could also have mild liver changes that usually don’t cause any symptoms. Your doctor can provide medical advice and help determine whether these issues were caused by your treatment plan, your cancer, or other factors.
In rare cases, tamoxifen can cause more severe health problems. Get in touch with your doctor right away if you notice potential signs of serious problems, including:
Very rarely, tamoxifen has been linked to endometrial cancer (cancer of the uterus). Some research has found that those who use tamoxifen are two to three times more likely to develop uterine cancer, according to the American College of Obstetricians and Gynecologists. However, the risk is still very low — endometrial cancer occurs in only about 1 out of 500 people taking this medication. Tell your doctor if you experience any unusual bleeding, spotting, or bloody discharge while using tamoxifen.
MyBCTeam is the social network for people with breast cancer and their loved ones. On MyBCTeam, more than 64,000 members come together to ask questions, give advice, and share their stories with others who understand life with breast cancer.
Do you take tamoxifen? Which side effects have you experienced and how have you managed them? Share your experiences in the comments below, or start a conversation by posting on your Activities page.